Does anyone know if there is an approximate threshold for an A1C reading where neuropathy would set in? My A1C was 6.5 to 6.7 for about 2 years. Recently it peaked at 7.2 but is now down to 6.7. One day, about a year ago, I woke up and I had lost most of the feeling in my fingers and toes. This happened over night. The feeling has never returned. My neurologist believes it could be due to diabetes. However, he also said that it could be caused by thousands of other things. I'm just wndering does the A1C have to be extremely high for a long period, for neuropathy to set in. Also, would an average read of 6.8 be considered high enough to cause it. The neurologist is somewhat noncommittal. My other problem is that it seems to be advancing.
Great question but like your neurologist, nobody here can really answer your question. Every body is different and every body reacts differently to high blood glucose.
I have neuropathy in my feet and one leg from a back injury and it is more or less stable. What I find is depending on a lot of different things is how my feet feel. They will react to too much sitting and not enough exercise, they will be more annoyed if I am tired or stressed but I can't really say that they respond to high blood sugar. Typically if my numbers a re higher it is because I have allowed myself to become overly tired or stressed too. My A1c has been between 6.3-6.7 for the last 5 years.
I think your best defense is to maintain good glucose control through diet, exercise and meds if you need them. I would also continue to talk to your medical team about the neuropathy advancing.
accelerate out of the corners
Thanks for your Reply!
Did your neurologist do any tests to see if it could be a pinched nerve or two? This is done via an EMG. It really bothers me when diabetes is blamed for everything. Just asking.
They ran an MRI and found a bone spur in the cervical vertibrae. They said that the bone spur was basically inconsequential. There apparently is no common area in the spine that would cause numbness in the feet and hands unless there was a major injury. I've had surgery in L4/L5 which caused numbness in my leg, but beyond that no other physical trauma. I even thought about Multiple sclerosis, but my neurologist did some tests and said that wasn't the issue. I just don't understand how this happens literally overnight.
Diane, Thanks for responding, They currently have me on two meds and wanted to put me on a third; which after some research, I declined. Too many potential serious side effects. I did some more research and found that many of the meds are removed from the body through renal function. Because of that, there seems to be a better than average chance of developing bladder cancer after 5 years. Also, many cause pancreatitus. I am debating using Tradjenta as it is removed through the bile with minimal side effects. The Glipizide and Metformin that I currently take seem to be ineffectual. Sometimes my blood sugar goes as high as 300. I walk 5 to 7 miles a day and lift weights. I rarely eat any sugar and watch my carb intake. As I said in some of my other replies, I don't understand how this neuropathy can happen literally overnight.
Well, I had diabetic neuropathy for 3 years BEFORE my diabetes was properly diagnosed, so I am not sure. I had undiagnosed gestational diabetes for all 3 of my children back in the 70s. Then I had diabetes symptoms off and on for years before they finally caught it on tests.
And as others have noted, many other things can cause nerve damage including toxic chemicals in your enviornment. I was raised on the east coast in a large industrial city. My dad built lots of model airplanes and we inhaled the glue a LOT. Toluene is a known carcinogen and causes many health issues. There are all kinds of toxins that I was exposed to growing up, so...
Thanks for the response. I've had two types of chemo in the past. That could be part of it, but that was five years ago. My main concern is that it seems to be advancing even though my blood sugar is pretty well under control. My doctors seem to have an "oh well!" attitude. So, it sounds as if it's pretty well undetermined for you also as to what may may have caused the neuropathy for sure. From the sound of it, I think that maybe I am expecting too much from my doctors. It does get frustrating though.
Dear Tom, There is no clear "threshold" for diabetic neuropathy. Anyone with type 1 or type 2 diabetes can get diabetic neuropathy at any point. Naturally the risk is highest in patients with high A1c's for many years. Sometimes it occurs in patients with A1c's in the 6.5-7.0 range. It could even potentially occur in patients with many years of good control in the 6.0-6.5, especially if there were other contributing factors (alcohol, chemo, other toxins, etc).
Diabetic neuropathy can sometimes cause symptoms for a short period of time when glucose levels are high, then abate if the glucose levels are well controlled. Elevated glucose levels are toxic to nerve cells, and ongoing elevations of glucose can exacerbate neuropathy and accelerate the course.
In general, I favor lifestyle changes and weight loss (when appropriate) in an effort to normalize the glucose levels as much as possible. It stands to reason that neuropathy or risk of neuropathy is another good reason to make a concerted effort to eat right and exercise. I encourage you to continue work with your doctors to do what you can to optimize this problem.
Dr. Dansinger, Thank you for the response. Is it possible then for the myelin sheath to regenerate if the blood glucose is maintained at a normal level for a significant period of time. I've had some conflicting answers pertaining to this. Tom
I am 70 year old and had this loss of feeling in my toes about 14 years back when my diabetes type 2 was detected in 1998. Probably .I had diabetes from 1994. After initial traumatic months and rying to treat it with various means-herbal, medicines and diet and exercise-I settled down with diet, exercise and meditation. No medicine agreed with me. I took vitamin supplements and Chromium in recommended doses. When the loss of feelinf in toes was noticed. I stopped these vitamins and Chromium. Advancement of loss of feeling stopped. and it also recede though not yet gone totally. In search for the cause I read about toxic effects of Vit B and other metals. These do have such effects. So if you are eating well and variety of foods-veggies and fruits, then there is no need of any supplements. In case you feel their need, never take it for more than a week or ten days then give your body a chance to rest. Excessive metal and vitamin intake can hurt your kidneys, eyes and liverl. My eyes have also improved since I stopped metals intake. In past 4 years I was advised to take some of them, but each time it did not agree with me.Numbness of toes and eyes deteriorate. So I stopped them with part reversals. I am a vegetarian and do not take any medication and my HbA1 c remains between 6.8 to 7.2. Ashok Yog-Retired Civil Engineer from Indian Railways
As it pertains to vitamins and supplements, I agree with much you say. I propose, exercise, daily. Make the dietary change to plant-based, first, cut out the red meat, add the beans, nuts and whole grains, then...
Carefully review your next 4 comprehensive blood panels and urine results...
People take vitamins and supplements as "insurance". Demand is based on fear; "I better take this...Besides, it can't hurt..."
The manufacturers know this. They also know that vitamin and mineral levels are transient, variable and affected by many factors.
What exactly do the makers of vitamins and supplements, "guarantee"?
My BS has been in the high 300 & 400 for 3 wks and went on meds. Glipizide 5 mg ER & Novo Log flex pen just started 30 mg 2 a day yesterday was on 15 units 2. Which had no change at all so called doc yesterday & nurse said to talk it over with Diabetic counsulor. I asked if she was a doc? or could write scripts? no.... So why am I having to wait a month till I see her to get my Sugar levels down? Shouldn't I go to ER? my finger just started getting numb and tingly. Plus I don't feel good. sick in digestive area & my legs are real sore hard to walk. They suggested wait till I see Endo again. I said thats why am calling. Is it true that over 180 for more than 3 days DANGUROUS? Im thinking even with 30 units bump up I should go to ER to make sure. What do you think?
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.